On the continua in two-dimensional nonadiabatic magnetohydrodynamic spectra

TitleOn the continua in two-dimensional nonadiabatic magnetohydrodynamic spectra
Publication TypeJournal Article
Year of Publication2000
AuthorsA. De Ploey, R.AM Van der Linden, A.JC Belien
JournalPhysics of Plasmas
Volume7
Number6
Pagination2354-2365
Date PublishedJun
ISBN Number1070-664X
Abstract

The equations for the continuous subspectra of the linear magnetohydrodynamic (MHD) normal modes spectrum of two-dimensional (2D) plasmas are derived in general curvilinear coordinates, taking nonadiabatic effects in the energy equation into account. Previously published derivations of continuous spectra in the 2D ideal MHD case and in 1D nonadiabatic MHD are thus complemented with calculations for 2D nonadiabatic MHD spectra. The nonadiabatic MHD spectrum contains a thermal continuum in addition to the well-known Alfven and slow continua. These thermal continuum modes are exponentially decaying or growing in time. The latter unstable modes are widely accepted as an explanation for the onset of marfes in tokamaks and the most favored hypothesis for prominence formation in the solar corona. A numerical code has been developed to calculate the continuum modes. An investigation of a typical 'pre-MARFE' (multifaceted asymmetric vadiation from the edge) equilibrium is presented. (C) 2000 American Institute of Physics. [S1070-664X(00)03604-1].

DOI10.1063/1.874072
PID

4434755bddf9b137b0ec3ab40df414c9

Go back one page.